Regulatory Focus™ > News Articles > Migraine Medication can Lead to Decreased IQ in Children, FDA Warns

Migraine Medication can Lead to Decreased IQ in Children, FDA Warns

Posted 06 May 2013 | By Alexander Gaffney, RAC

US Food and Drug Administration (FDA) officials have issued a rare warning to expectant mothers earlier today to refrain from using valproate sodium, contained within many migraine headache medicines, saying that recently published research indicates that mothers who take the medication may give birth to children with lower IQ scores.

The drugs-Depacon, Depakote, Depakote CP, and Depakote ER, Depakene, Stavzor and their generics-are used for several purposes, including the treatment of migraine headaches, epilepsy and manic-depressive disorder, and are already subject to FDA's more serious warning regimen, known as black box warnings.

The drugs are known to cause fetal risk, including birth defects, but FDA's 6 May 2013 warning is unusual both for its severity and the warning itself.

Most safety warnings issued by FDA pertain to a specific medical issue, such as liver toxicity, risk of death or unknown side effects. The valproate announcement is unusual in that a general decrease in IQ is not a safety issue in the traditional sense of the term, although its effects are in many respects just as serious and longer-lasting.

A Long History

The association between valproate and lower IQ has been discussed since at least March 2005, when two separate studies found a link between the two.

FDA officials were largely silent on the issue until June 2011, when it issued a preliminary warning citing the risk of children with lower cognitive test scores relative to mothers exposed to other anti-seizure medications.

"The benefits and the risks of valproate sodium and related products should be carefully weighed when prescribing these drugs to women of childbearing age, particularly for conditions not usually associated with permanent injury or death," FDA explained in the 2011 announcement. "If the use of valproate is not essential, alternative medications that have a lower risk to the fetus of birth defects and adverse cognitive effects should be considered in pregnant women and women of childbearing age.  If the decision is made to use valproate in women of childbearing age, effective birth control should be used."

The new risk profile, however, is based on a new study, known as the Neurodevelopmental Effects of Antiepileptic Drugs (NEAD) study, which found further evidence that led FDA to strengthen its warnings. FDA said that women should generally avoid the drug if they are pregnant or expect to become pregnant, though those women currently on the drug should talk to their healthcare provider before stopping treatment.

"It is not known if there is a certain time period during pregnancy when valproate exposure can result in decreased IQ," FDA added. Data obtained from the NEAD study showed a 8-11 point decrease in average IQ at age six compared to the control group of children whose mothers did not take valproate.

FDA added that it is currently working with the drugs' manufacturers to update the warning labels, and plans to update the public if additional information becomes available.


FDA: FDA warns pregnant women to not use certain migraine prevention medicines

FDA Drug Safety Communication: Valproate Anti-seizure Products Contraindicated for Migraine Prevention in Pregnant Women due to Decreased IQ Scores in Exposed Children


Tags: Warning

Regulatory Focus newsletters

All the biggest regulatory news and happenings.

Subscribe